PDA

View Full Version : Drug-Induced Liver Injury: What You Need to Know



TomHsiung
Tue 12th May '15, 9:49pm
Rowen K. Zetterman, MD
DisclosuresOctober 03, 2014


The liver is the principal site of the body's drug metabolism, so it isn't surprising that drug-induced liver injury (DILI) can occur. However, despite the common use of medications in today's society, DILI develops in only a small number of patients -- approximately 1 in 10,000 to 19 in 100,000 people are affected.[1] Antibiotics are a common cause of DILI in all age groups and are the drugs most frequently associated with childhood liver injury. Acetaminophen is a common cause of acute liver injury in adults.

The American College of Gastroenterology (ACG) has recently published guidelines for the diagnosis and management of DILI.[2] The guidelines point out the importance of a careful patient history with respect to the use of medications or herbal supplements in those with recent-onset liver disease, and the need to consider drug-induced causes in patients with what appears to be acute viral hepatitis or chronic liver disease of other types.

Herbal supplements are commonly used in the United States. These are difficult to ascertain as the cause of liver injury, owing to a lack of uniformity and the presence of impurities or other components in herbal preparations. If the history identifies the use of herbal supplements in a patient with liver disease, these supplements should be discontinued. Many excellent reviews of herbal preparations and liver injury are available.[3-5]


Premarketing studies of new medications do not consistently identify the potential for hepatotoxicity because in clinical trials, patients are often carefully chosen or excluded from participation on the basis of alcohol use, or a preexisting hepatic or other chronic disorder.

Postmarketing surveillance of new medications is important. The broad range of personal factors present in the general population of individuals taking a new medication can lead to the identification of hepatotoxicity, or even prompt withdrawal of the drug from the market.[6]


For more information please visit Medscape: Medscape Access (http://www.medscape.com/viewarticle/832569?nlid=67344_1842&src=wnl_edit_medp_wir&spon=17)